Alert archive / Wisconsin / Small Craft Advisories in 2016

Small Craft Advisory 50, NWS Milwaukee, WI

May 13, 2016

NWS Milwaukee, WI issued this small craft advisory at May 13, 2016, 2:46 PM CDT. It took effect at May 14, 2016, 1:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 13, 2016, 2:46 PM CDT (19:46 UTC)
In effect from
May 14, 2016, 1:00 AM CDT
Expired
May 14, 2016, 7:00 PM CDT
In force
18 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

100 
WHUS73 KMKX 131946
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT FRI MAY 13 2016

...GUSTY NORTHWEST WINDS EXPECTED AFTER COLD FRONT...

.A COLD FRONT WILL PASS THROUGH SOUTHERN WISCONSIN THIS EVENING
AND RESULT IN A SHIFT OF THE WINDS TO THE NORTHWEST. DUE TO A
TIGHTER PRESSURE GRADIENT SOME OF THE WINDS MAY GUST TO SMALL 
CRAFT LEVELS. THE BREEZY CONDITIONS WILL PERSIST INTO SATURDAY
WITH THE HIGHEST WAVES EXPECTED TOWARDS OPEN WATER.

LMZ643>646-140400-
/O.NEW.KMKX.SC.Y.0050.160514T0600Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
246 PM CDT FRI MAY 13 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 PM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 PM CDT
SATURDAY. 

* WINDS: NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS.

* WAVES: 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
632 
WHUS73 KMKX 140218
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT FRI MAY 13 2016

...GUSTY NORTHWEST WINDS EXPECTED BEHIND COLD FRONT...

.A COLD FRONT PASSING THROUGH SOUTHERN WISCONSIN WILL PUSH ACROSS
THE WESTERN WATERS OF LAKE MICHIGAN LATE TONIGHT...WITH WINDS
SHIFTING TO THE NORTHWEST AND INCREASING BEHIND THE FRONT. DUE TO
A TIGHT PRESSURE GRADIENT...WINDS WILL GUST TO SMALL CRAFT
ADVISORY LEVELS. THE BREEZY CONDITIONS WILL PERSIST INTO SATURDAY
WITH THE HIGHEST WAVES EXPECTED TOWARDS OPEN WATER DUE TO THE
OFFSHORE FLOW.

LMZ643>646-141030-
/O.CON.KMKX.SC.Y.0050.160514T0600Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
918 PM CDT FRI MAY 13 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM CDT
SATURDAY...

* WINDS: NORTHWEST 10 TO 15 KNOTS...RISING TO 15 TO 20 KNOTS WITH
  GUSTS TO 25 KNOTS AFTER MIDNIGHT AND CONTINUING THROUGH THE DAY
  SATURDAY.

* WAVES: 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

REM
WWW.WEATHER.GOV/MKX
834 
WHUS73 KMKX 140807
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 AM CDT SAT MAY 14 2016

...GUSTY NORTHWEST WINDS TODAY...

.DUE TO A TIGHT PRESSURE GRADIENT ACROSS LAKE MICHIGAN...WINDS
WILL GUST TO SMALL CRAFT ADVISORY LEVELS. THE HIGHEST WAVES
EXPECTED TOWARDS OPEN WATER DUE TO THE OFFSHORE FLOW.

LMZ643>646-141615-
/O.CON.KMKX.SC.Y.0050.000000T0000Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
307 AM CDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS: NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS THROUGH
  TODAY. 

* WAVES: 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
130 
WHUS73 KMKX 141411
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 AM CDT SAT MAY 14 2016

...GUSTY NORTHWEST WINDS TO CONTINUE TODAY...

.A LINGERING TIGHT PRESSURE GRADIENT ACROSS LAKE MICHIGAN WILL
CONTINUE TO GENERATE GUSTY NORTHWEST WINDS TODAY...REACHING SMALL
CRAFT ADVISORY LEVELS. THE HIGHEST WAVES ARE EXPECTED TOWARDS
OPEN WATER DUE TO THE OFFSHORE FLOW.

LMZ643>646-142215-
/O.CON.KMKX.SC.Y.0050.000000T0000Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
911 AM CDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS: NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25
  KNOTS...DIMINISHING THIS EVENING. 

* WAVES: 2 TO 4 FEET...HIGHEST TOWARD THE OPEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

MBK
172 
WHUS73 KMKX 141957
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT SAT MAY 14 2016

...GUSTY NORTHWEST WINDS TO CONTINUE INTO EARLY THIS EVENING...

.A LINGERING TIGHT PRESSURE GRADIENT ACROSS LAKE MICHIGAN WILL
CONTINUE TO GENERATE GUSTY NORTHWEST WINDS INTO EARLY THIS
EVENING. THE HIGHEST WAVES ARE EXPECTED TOWARDS OPEN WATER DUE TO
THE OFFSHORE FLOW.

LMZ643>646-150000-
/O.CON.KMKX.SC.Y.0050.000000T0000Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
257 PM CDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS: NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS... 
  DIMINISHING THIS EVENING. 

* WAVES: 2 TO 4 FEET...HIGHEST TOWARD THE OPEN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
304 
WHUS73 KMKX 142358
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
658 PM CDT SAT MAY 14 2016

...NORTHWEST WINDS CONTINUE TO EASE|...

.NORTHWEST WINDS WILL CONTINUE TO LOWER AS LOW PRESSURE MOVES AWAY
FROM THE EASTERN GREAT LAKES AND HIGH PRESSURE BUILDS IN FROM THE
WEST. THE SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE.

LMZ643>646-150100-
/O.EXP.KMKX.SC.Y.0050.000000T0000Z-160515T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
658 PM CDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

$$

REM
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at May 13, 10:20 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 13, 10:20 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1020 AM CDT FRI MAY 13 2016

.AVIATION/18Z TAFS/...Stg jet max rotating se around potent vort
max vcnty mn arrowhead. This combined with lower level
frontogenetical forcing will maintain the rain area movg ese from
cntrl wi into srn mn. Timing still looks pretty good in going
fcst so no wholesale chgs expected at this time. Upstream obs
combined with sref cig/vis progs shows highest confidence in mvfr
cigs. Caa sc in the wake of the front will race in behind the cold
front tonight with some diurnal dissipation plausible. With mid
level flow remaining strongly cyclonic into saturday expect a good
deal of cloud cover with ecmwf showing best aftn shra potential in
the ern and nern portion of the cwa.

pc

&&

.MARINE...Passing low pressure and a cold front will bring a period
of showers to the near shore waters of Lake Michigan this afternoon
and early evening. Wind gusts with the showers are expected to
remain sub-severe (34 kts). However after the front passes,
colder air will sweep across Lake Michigan later tonight on breezy
northwest winds. These winds are looking more likely to gust to
over 22 knots and reach Small Craft Advisory criteria. However
there is some question as to how long the winds will remain gusty
on Saturday. Will wait to examine 12z guidance before making final
decision on Small Craft Advisory timing this afternoon.

mbk

&&

.PREV DISCUSSION... /Issued 345 AM CDT FRI MAY 13 2016/

Short Term...Today And Tonight...Forecast Confidence...High

Models are in pretty good agreement with a band of rain showers to
move east southeast through the area this afternoon and early this
evening. This is being driven by an advancing 500 mb vorticity
maximum, embedded within a broad 500 mb trough. Upward vertical
motion is also provided by robust low to mid level frontogenesis
response fields pushing through the region. There is some upper
divergence from jet streak coupling at 300 mb as well around 18z
Friday.

Area forecast soundings from models also show deep moisture moving
through the area this afternoon into early evening. Thus, will
continue high POPs for this afternoon into early this evening from
west to east across the area.

Surface cold front will push southeast through the area this
afternoon as well. Highs will be in the upper 50s to the lower
60s ahead of the front, highest in the far south and southeast,
where the mild airmass will remain the longest. 925 mb temperature
fields suggesting highs in the upper 50s northwest, to the lower
60s southeast. Temperatures will fall behind the cold frontal
passage later this afternoon into early evening.

Strong cold air advection behind the cold front tonight will bring a
chilly airmass into the region. A tight pressure gradient will
develop, with gusty northwest winds expected tonight. This will
bring lows into the middle to upper 30s over most of the area,
around 40 lakeside. Given the gusty winds later tonight, did not
mention any frost in the forecast in the western counties.

Saturday through Sunday...Forecast Confidence...Medium

Large, broad, upper level cyclonic circulation with a 250 mb jet
streak of 125+ kts will be oriented from northwest to southeast
across the Upper Midwest but southwest of Wisconsin by Saturday
morning. The back edge of a 500 mb shortwave trough, with some
weak positive vorticity advection associated with it will
translate through Saturday. The 13.00z GFS and ECMWF are progging
some very small rainfall amounts, especially across the eastern
one-half of the forecast area. However, the Canadian and the SREF
are both remaining dry despite this broad cyclonic circulation.
With the guidance split, introduced just a scattered sprinkle
possible, given the mid- to upper-level support.

The potential for frost will increase into Sunday morning as
925 mb temperatures drop to near 0 C, coupled with some light
winds near 3-4 kts inhibiting boundary layer mixing. Introduced
some widespread frost for much of the forecast area. A frost
advisory may be needed for Sunday morning if the latest guidance
continues these trends.

Again, the 13.00z GFS is going more bullish on precipitation
chances compared to the other guidance for Sunday, but the 13.00z
ECWMF is dry this time. Given the ECMWF trending drier than the
previous run, I have taken out any mention of precipitation for
Sunday as the GFS seems to be the outlier in this situation.

Long term...Sunday night through Tuesday...Forecast
Confidence...Medium

Sunday night looks to remain dry before another round of
precipitation arrives Monday morning. The broad cyclonic upper-
level circulation looks to move slightly east, putting southern
Wisconsin under the 250 mb jet streak of 110 kts. A sheared band
of PVA at 500 mb dives south into northern Wisconsin Monday. Some
enhanced 850-700 mb warm air advection looks to be associated with
a mildly enhanced 850 mb low level jet, with a magnitude of 35-40
kts across our northern counties. The timing of this precipitation
is difficult to pin down as the GFS, ECMWF, and Canadian models
have differing arrival times. The 13.00z GFS has precip in by 00z
Tuesday, with the 13.00z ECMWF and Canadian models sometime
Tuesday morning. Consensus models indicating slight chance/chances
of rain showers Monday, with better chances of rain on Tuesday.
So, will continue their solutions for now.

Tuesday night through Friday...Forecast Confidence...Medium

A shortwave trough is then progged to eject out of northern
Minnesota and move southeast into Wisconsin Tuesday night into
Wednesday morning. There's still some uncertainty with the spatial
extent and relative strength of this trough, but it should support
chances of light to moderate rainfall across the area through most
of Wednesday. Both the 13.00z GFS and ECMWF are indicating mid-
level ridging and sfc high pressure to keep conditions drier for
Thursday and much of Friday before another shortwave translating
through the Southern Plains brings another chance of precipitation
Friday night.

AVIATION/12Z TAFS/...West winds of around 10 knots are expected
today, before the cold front slides southeast through the area
this afternoon and early evening. Winds will veer to the northwest
and become gusty by later tonight into Saturday. Gusts up to 20
knots are expected during this time.

Middle to high clouds will gradually increase this morning, lowering
this afternoon and early evening, as area of showers moves through
with the cold front. May see MVFR category ceilings and visibilities
with the showers, though prevailing VFR conditions are expected.

After the showers move out of the eastern sites by later this
evening, expect ceilings and visibilities to remain VFR category
into Saturday.

MARINE...Westerly winds of 10 to 15 knots are expected today, ahead
of the advancing cold front. Winds will veer northwest behind the
front tonight and become gusty later tonight into Saturday. Gusts
to 20 knots are expected, with a few gusts to 22 knots possible.
Waves will remain in the 1 to 3 foot range, highest toward the
open waters. Thus, will not issue a Small Craft Advisory for later
tonight into Saturday.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Wood
Saturday THROUGH Thursday...JTS
Hazardous weather outlook, May 13, 4:32 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 AM CDT FRI MAY 13 2016

WIZ046-047-051-052-056>060-062>072-140945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
432 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL BRING COOL TEMPERATURES INTO THE
MIDDLE TO UPPER 30S LATER TONIGHT. LITTLE TO NO FROST IS
EXPECTED...WITH THE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST WILL BE POSSIBLE LATER SATURDAY NIGHT INTO EARLY SUNDAY
MORNING...AS A COOL AIRMASS WITH WEAK WINDS LINGERS OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-140945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
432 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS LATER TONIGHT. A
STRONG COLD FRONT WILL SLIDE SOUTHEAST THROUGH THE AREA BY EARLY
THIS EVENING. WINDS WILL VEER TO THE NORTHWEST AND BECOME GUSTY TO
AROUND 20 KNOTS BY LATER TONIGHT...AS A TIGHT PRESSURE GRADIENT
DEVELOPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS SATURDAY. GUSTY
NORTHWEST WINDS TO AROUND 20 KNOTS ARE EXPECTED TO CONTINUE INTO
SATURDAY...WITH A TIGHT PRESSURE GRADIENT OVER THE REGION.

WOOD
WWW.WEATHER.GOV/MKX

Nearby

Small Craft Advisories in Wisconsin, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.